Tacrolimus-Induced Leukoencephalopathy in a Renal Transplantation Patient
Dubai Medical Journal
Tacrolimus is an immunosuppressant that is frequently used following renal transplantation. Several mild neurological side effects of tacrolimus have been reported in the literature; however, severe complications in the form of confusion, seizures, and coma are rare. Herein, we report a 16-year-old boy on tacrolimus following living-donor kidney transplant, who presented with subacute onset of hand tremors, headache, altered mental status, and progressed to akinetic mute state. He was diagnosed
... with tacrolimus-induced leukoencephalopathy based on findings of his magnetic resonance imaging and ruling out other possible causes. He showed clinical and radiological improvement after discontinuation of tacrolimus. Radiological features of tacrolimus-induced leukoencephalopathy are more heterogenous than commonly perceived and should be suspected in such patients. The potential neurotoxicity of tacrolimus should be recognized in patients with renal transplantation, and switching to a different immunosuppressant is warranted to prevent permanent neurological damage.